Format

Send to

Choose Destination
See comment in PubMed Commons below
Drug Saf. 2000 Oct;23(4):323-32.

Minimising the risks of allergen-specific injection immunotherapy.

Author information

1
Allergy Unit, National University Hospital, Copenhagen, Denmark. all-unit@rh.dk

Abstract

The clinical advantages of allergen-specific immunotherapy are counterbalanced by the risk of inducing systemic adverse effects. Although the frequency of life-threatening systemic reactions is low, the treatment carries a risk of inducing anaphylactic reactions. A fundamental point in risk assessment is to use a clinically meaningful and internationally accepted grading system for reactions. Of importance in minimising the risk of systemic adverse effects is the identification of at-risk patients and factors, the institution of procedures for monitoring patients before injections, and the adjustment of dosages in accordance with defined rules. Asthma, especially uncontrolled asthma, is a significant risk factor for the induction of systemic reactions. Likewise, dose escalation during allergen exposure, i.e. during pollen seasons, increases the risk of adverse effects. It is recommended that standardised extracts with a documented potency and consistency between production batches are used in order to prevent overdose when changing to a new vial. The intensity of the induction regimen is a balance between the risk of inducing systemic reactions and the time required to administer the regimen. Single injections once a week are generally well tolerated, in contrast to rush immunotherapy which may carry an increased frequency of adverse effects. A clustered induction regimen (2 to 4 injections per visit) represents a compromise of a patient-friendly fast regimen without an unacceptably high frequency of systemic reactions. A major issue in improving the safety of allergen injections is minimising the human factor, e.g. mistakes of patient identification, allergen extracts and dosages. Meticulous care in monitoring every patient before the injection, which requires education and training of the staff in the dosage decision process, is the cornerstone in reducing adverse effects. Involving the patient actively in the safety monitoring process might be helpful and improves patient compliance by allowing the patient to be an active partner in the treatment. Finally, if anaphylactic reactions are induced, a successful outcome is related to the staff being able to identify the early signs and to institute immediate rescue treatment. A quality assurance programme is the optimal way to minimise the risk of immunotherapy-associated systemic reactions.

PMID:
11051219
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center